Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 23, NWS Marquette, MI

September 25, 2020Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 25, 2020, 5:28 PM EDT for Schoolcraft County, Michigan. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2020, 5:28 PM EDT (21:28 UTC)
Expired
Sep 26, 2020, 4:12 AM EDT
In force
11 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WHUS43 KMQT 252128
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
528 PM EDT Fri Sep 25 2020

MIZ014-261500-
/O.NEW.KMQT.BH.S.0023.200925T2128Z-200926T1500Z/
Southern Schoolcraft-
528 PM EDT Fri Sep 25 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY MORNING...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Through Saturday morning.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
396 
WHUS43 KMQT 260812
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
412 AM EDT Sat Sep 26 2020

MIZ014-260915-
/O.CAN.KMQT.BH.S.0023.000000T0000Z-200926T1500Z/
Southern Schoolcraft-
412 AM EDT Sat Sep 26 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves are expected to diminish this morning, reducing the threat
for stronger rip currents. A moderate swim risk will still be
present today, swimmers are urged to remain vigilant.

$$

JAW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 25, 4:40 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 25, 4:40 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
440 PM EDT Fri Sep 25 2020

.SHORT TERM...(This evening through Saturday)
Issued at 409 PM EDT FRI SEP 25 2020

Split flow pattern continues across the CONUS with numerous short
waves embedded in the northern stream flow. The important one for
our forecast is one over Minnesota in the SPC mesoanalysis. dCVA out
ahead of it, plus fgen in the 850-700 mb layer and about 1000 J/kg
MUCAPE out ahead of the front has allowed a few thunderstorms to
pulse up in northern Minnesota per radar and satellite. Closer to
home, satellite shows lingering stratus continuing to mix out into a
scattered cloud deck. Insolation in between the clouds has allowed
temps to rise into the low 70s over much of the U.P. with dew points
in the low to mid 60s, except 59 at Houghton. Those dew points are
right in line with where the NAM, RAP, and RGEM have them, so for
once the models aren't actually running too high on low-level
moisture. Mesoanalysis shows 500 J/kg MLCAPE nudging into Gogebic
County which is also right on schedule or perhaps even slightly
ahead of schedule relative to model progs of instability.

For the severe weather threat this evening, still haven't seen much
change today from the thinking this morning. Still expecting MLCAPE
to increase across the west half through this evening to around 1000-
1500 J/kg and a 30+ kt LLJ at 00z strengthening to 40+ kt by 03z
leading to 0-3 km SRH of 200-300 m2/s2 or more and 0-6 km bulk shear
vectors of 40-50 kts or more. The surface front is oriented NNE to
SSW, so WSW shear vectors are nearly perpendicular, although things
get a little less clear over the Keweenaw where the effective front
becomes more zonally oriented thanks to the marine layer to the
north. So there could be some training of cells and upscale growth
into a QLCS up there, but elsewhere supercells look possible. The
only question now is far south convection develops, given there is
still a cap in place. The HRRR has been very consistent throughout
the day in developing cells over the Bayfield Peninsula around 22-
23z and then driving them northeastward along the western shoreline
and onshore north of Ontonagon. That's pretty much exactly what the
POPs reflect from this morning, so made only minor tweaks to the
POPs, thunder, and severe potential grids this afternoon. Still
think the main time frame to watch will be 00-04z this evening. The
modeled combination of bulk shear, low-level shear/helicity, MLCAPE,
and mid-level lapse rates around 7 C/km should support all severe
hazards with large hail, damaging winds, and a tornado or two all
possible. Flash flooding looks unlikely given fast storm motions and
storm motion vectors not parallel to the boundary, although if there
was to be any it would be over the Copper Country given the
aforementioned orientation of the boundary locally.

Once storms lift off to the northeast, the wind veers around to
westerly behind the front. High dew points and heavy rain falling
over Lake Superior will likely generate areas of fog that will then
be advected onshore into the western U.P. Models are all pretty
aggressive with low-level saturation, especially over the Copper
Country, which makes sense. The SW flow becomes downslope over the
central U.P. so not expecting any fog there. This low-level moisture
and lingering cloud cover will keep temps up near 60 through the
night, making it feel a lot more like July than late September.

Tomorrow, with the front sagging south into Wisconsin, it's looking
dry to start the day, although high cloud cover will persist
throughout the day. But by late afternoon, another mid-level short
wave will be approaching from the west embedded within the cyclonic
flow around a strong wave setting up in the Canadian Prairies. Mid-
level theta-e advection and moisture convergence will increase in a
west-east band on the nose of another 35-45 kt LLJ by about 21z,
although model soundings show a dry layer below that so it may take
a little time to saturate the column and generate showers. Right
now, think thunderstorms will hold off until just after 00z, so will
let the thunderstorm chance be discussed in the long-term AFD.

.LONG TERM...(Saturday night through Friday)
Issued at 439 PM EDT FRI SEP 25 2020

Main story in the long term is the trend toward increasingly colder
conditions next week. Broad troffing currently from the N Pacific to
western Canada features 2 anomaly centers, one near the Aleutians
and the other roughly along the western coast of Canada. The latter
will dive into the central U.S. this weekend as ridging builds into
western Canada downstream of the former anomaly. Then during next
week, the western ridge will become sharply amplified, building
northward to the Arctic, forcing the central U.S. trof to become
established over eastern N America with axis from eastern Hudson
Bay/nw Quebec s thru the Great Lakes region. For Upper MI, this
obviously spells a trend to colder weather with time next week.
Temps will still be above normal thru the weekend, fall somewhat blo
normal early next week, then drop to solidly blo normal by the end
of the week. Per CFSv2, this cold pattern should not be persistent
as it has been consistently indicating above normal temps overall
for the month of Oct. As for pcpn, in advance of the developing trof
into the central U.S., a shortwave will move across the northern
Great Lakes Sat night, bringing shra/some tsra. Then, expect
periodic shra next week as mid-level trof evolves eastward to the
Great Lakes. By midweek and certainly by late week, there will be a
lake component to the shra as air mass becomes increasingly colder.
Will probably see the first graupel showers or snow flakes of the
season late week as well. Overall, the weather next week will be
unsettled. Won't be showery all the time, but there also won't be
any extended dry time.

Beginning Sat night, shortwave will track from the Dakotas and MN to
Lake Superior. There may end up being 2 streaks of heavier pcpn from
this wave, one closer to the vort max track, across Lake Superior
and nw Upper MI under better dynamics/more favorable upper
diffluence with the associated jet streak, and the second (favored
by the CAMs) focused vcnty of the remnant of the boundary that
settles over or just se of the fcst area tonight. Increasing low-
level jet/theta-e advection supports the convective development
there. There is still some uncertainty in where the axes of the 2
pcpn areas will be located. For now, fcst will generally reflect a
sw-ne zone of lower pops roughly across the central fcst area, btwn
streaks of higher pops/heavier qpf across the nw and se fcst area.
Storms should be elevated, and with MUCAPE in the 1-3km layer up to
1000j/kg and with effective shear likely to be in excess of 40kt,
there will be organized storms and a svr risk, mainly hail. With
precipitable water near 200pct of normal, hvy rainfall will also be
possible.

A dry day should follow on Sun. However, upper diffluence associated
with right entrance of sw-ne oriented 130kt upper jet streak across
Lake Superior will support some shra to the s and e, but they may
still just brush the far se and eastern fcst area. Sun will be the
last mild day with highs mostly in the mid/upper 60s.

Deepening mid-level trof will then evolve eastward to the Great
Lakes region during the week. Whether a wrapped up fall storm
emerges from this trof to impact Upper MI remains to be seen, but
bulk of recent guidance over the last day or 2 suggests any deep low
pres that might develop would likely be far enough e and ne of the
fcst area so that no significant affects would occur here.
Otherwise, a series of shortwaves dropping into the trof, cyclonic
flow and increasingly colder air with time will lead to frequent
episodes of shra thru the week. These shra will also become lake
aided with time as air mass becomes colder. By the end of the week,
GFS/ECMWF/CMC ensemble mean 850mb temps of -3 to -6C (GFS coldest),
would support some potential of the first graupel showers or snow
flakes. By late week, high temps will only be in the mid 40s to
lwr 50s.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 146 PM EDT FRI SEP 25 2020

Low stratus remains at IWD and SAW remnant from this morning's fog.
It's been stubborn but models show it mixing out by 20-21z so have
the TAFs at both those terminals improving to VFR by then. This
evening, a cold front will move in from the west with showers and
thunderstorms expected at CMX, and possible at IWD and SAW. A period
of category reduction with +TSRA seems likely at CMX, so have
included a TEMPO for low-end IFR there this evening. Less confident
at IWD as storms may end up skirting by just to the north, so still
included a TEMPO there but did not go as aggressive with the vis.
Think it's even more likely storms will miss SAW or just clip them
to the north so only went with a VCTS there.

Late tonight, behind the front, expecting fog generated over Lake
Superior to be advected onshore into IWD and CMX. Models all have a
strong signal for LIFR vis at CMX for several hours so hit that
pretty hard. Fog/mist at IWD may be more intermittent so only
brought them into IFR for now. SW wind at SAW should provide enough
downslope mixing to keep them out of the mist except perhaps right
before dawn. However, SAW will have to deal with LLWS as a 40-50 kt
LLJ moves overhead this evening It's possible that enough wind mixes
down to the surface through the night to prevent LLWS criteria from
being met, but with an LLJ that strong at night, felt it better
to be safe than sorry.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 439 PM EDT FRI SEP 25 2020

A cold front approaching from the west and low level jet out ahead
of it will lead to breezy south winds tonight on the east half of
the lake. There could be a brief window around 9 pm to midnight
where the elevated platforms gust to gale force, but it will be
short-lived. There will likely be thunderstorms with the cold front
moving west to east across the lake this evening, and they could be
strong with hail and gusty winds. Behind the front, rain falling
over the lake plus high dew points will likely generate areas of
dense fog, especially over the west half. That fog will mix out
somewhat tomorrow but patches of it will continue to drift around
the lake through the day with lighter southerly winds. Sat night, a
fast moving developing/strengthening low pres will lift ne across
Lake Superior or Upper MI. Since there is uncertainty on the track,
wind response is also uncertain. If the low tracks across western
Lake Superior, winds will ramp up with gusts probably to 25-30kt
later Sat night into Sun as is currently in the fcst. Could even be
be a brief period of gales. If the low tracks farther s, winds will
end up lighter. Colder air will flow into the Great Lakes region
during next week. With unstable conditions developing over the lake,
winds will likely be into the 15-25kt range at times thru at least
the first half of the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...Rolfson
AVIATION...RJC
MARINE...RJC/Rolfson
Hazardous weather outlook, Sep 25, 5:21 PM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
521 PM EDT Fri Sep 25 2020

MIZ001>007-009>013-084-085-261200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
521 PM EDT Fri Sep 25 2020 /421 PM CDT Fri Sep 25 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered thunderstorms will move into western Upper Michigan
this evening, then spread eastward and weaken during the night.
Severe thunderstorms are possible, mainly across the west this
evening. Large hail, damaging winds and an isolated tornado are
possible. Brief heavy rainfall is also expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms late Saturday afternoon into
Saturday night. Isolated severe thunderstorms are possible,
especially across southern Upper Michigan. Locally heavy rainfall
is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong or severe
thunderstorms observed to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter via #906wx.

MIZ014-261200-
Southern Schoolcraft-
521 PM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County. Isolated thunderstorms are possible late
evening and overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County Saturday morning.

There is a chance of thunderstorms late Saturday afternoon into
into Saturday night. Isolated severe thunderstorms are possible.
Locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong to severe
thunderstorms observed to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter via #906wx.

LMZ221-248-250-261200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
521 PM EDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms late Saturday into Saturday
night. Isolated severe thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-261200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
521 PM EDT Fri Sep 25 2020 /421 PM CDT Fri Sep 25 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight. A few strong to
severe storms are possible.

Areas of fog will develop and may become locally dense.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of fog on Saturday may be locally dense.

There is a chance of thunderstorms late Saturday afternoon into
Saturday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 10:44 PM EDTSmall Craft AdvisoryMQT33 hr
Sep 25, 7:25 PM EDTSpecial Marine WarningMQT35 min
Sep 25, 7:51 PM EDTSpecial Marine WarningMQT39 min

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.